|I work weekend nights
Mar 19, 2008
I just started atripla my first drug regiment iam new hiv+.during the week iam off. i work 7pm to 7am sat and sun.i will be taking the drug at 5pm every day what effects will it have when iam up sat night and sunday?possible side effects.can i stop taking it sat and sunday only?
| Response from Dr. Young
Thank you for your post.
To me, selecting the best HIV regimen requires understanding your virus, your health conditions and (relevant for your question) lifestyle.
You have a rather difficult situation. For the majority of patients who take efavirenz (Sustiva, Stocrin; part of Atripla)-base regimens, the psychological side effects mandate taking the medications prior to going to bed. This works optimally when bedtime is similar on most days. Do you really take your medications at 5PM? Most of my patients take their efavirenz about 1 hour (more or less) before going to bed.
If I were your physician and had known about your work and bedtime schedules, I would have discussed alternative treatment regimens that would not have such a timing restriction.
Since your work involves 2 out of 7 days of night shifts, you'd have to take your medications on these days 7 or more hours late- this isn't the worse thing to do, but I'd prefer that you not do this until your HIV viral load was undetectable, rather than during the first days of your treatment.
I definitely would NOT recommend that you stop your HIV medications on Sat and Sundays- this is a foolish idea that would place you at very significant risk of premature treatment failure and drug resistance.
As an alternative dosing strategy, some patient are able to tolerate their efavirenz without side effects. This generally doesn't occur in the first days for treatment, but later on. If this were your case, then you could try taking your medications on schedule at work (but I'd be very cautious, depending on the type of work that you do).
At the end of the day (pun intended), I'd talk to your healthcare provider about your situation and questions.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.